My husband had a stroke due to an AVM in May 2011, the Dr still has him on Keppra even though he has never had a seizure. Is this normal? And also what side affects does Keppra have? I don’t know if the problems he is having are due to the AVM, surgery or the medication.
One thing is for sure, this has completely changed our lives, but for the better, we are closer, we have found God in our lives and we thank him every day for giving us the chance to know him.
Any help would be greatly appreciated!
Thank you so much, I will look at it now
It's not unusual. If he does have seizure activity that the medication is controlling, he's one of the lucky ones who never had to go through a seizure!
On the other hand, it's possible your doctor is being overcareful. The best way to find out is for your husband to see an epileptologist--a neurologist who focuses only on seizures. The epileptologist can assess your husband's seizure risk and, if it was only a temporary danger, help your husband wean himself safely off the Keppra. If he is still at risk, then there may be a different med he can try to relieve some of the side effects. Epileptologists keep up with the seizure-med research and see only patients with seizures, so they have the most up-to-date info on how people do on different meds.
You can use this site to find an epileptologist: http://www.aesnet.org/find-a-dr/find-a-doctor-epilepsy-com
I'm still trying to figure out what to make of all the personality changes, years after my husband's last surgery. Get as much help as you can, as early as you can, is my advice, so you two can deal with any unlivable changes before they become patterns. Not even a year has passed, so you're still in the early days!
Hi Janette.... I had my avm rupture/surgery back when I was ten and again at fourteen..... I was not on any seizure medication until I was about 25 or so.... when I started experiencing what my dr called partial seizures. No body else around me could tell I was having them, except for the fact that I would forget things more easily..... then an eeg confirmed that I had some activity going on. (during the episode although I was still able to perform whatever task I was doing.... I'd feel like I was floating or outside of my body) Hope this helps. ~Tina~
Janette, I have been on Keppra ever since my grand mal w/ subsequent partial seize a few days later since August 2010 and have had one adjustment to the dose (increased due to a possible seize). The major side effect that most people comment on is a symbolance of rage, hence the drugs nickname of 'Keppra Rage'. As your husband is still in the early stages of healing and there is still no understanding on what has been damaged from the stroke, being on an anti-seize is better than having to endure the effects of the actual seizure. I can only share my experiences through what the family around me had to endure when I had my grand mal, it was not pleasant for them. As my life was severely hampered by the seizure (was out of work for six months due to the inability to drive), it is far better to go through medicated to prevent vs. non-medicated and have to go through intense hassles and emotional pain. Other side effects are (as my neurologist puts it) the sleepies and mild forgetfulness. This drug has been around for many years and is more of the go-to drug to help prevent seizures. But, if there is no evidence of seizures and the side effects are too much to handle, there are options available, talk to his neurologist. Good luck!
I'm not sure if it is normal or not, but I was put on Keppra when they first found my AVM, but I had seizures due to my AVM and the Keppra made me stop having them. However, it made me extremely depressed and I rarely had a day where I wouldn't have an emotional break down in the first few months. I was just extremely upset all the time and had crazy mood swings. I also have known a few people who have been on it and have said the same thing. This was just my experience with it, I'm not sure how it will affect your husband.